Thursday, December 18, 2014
Felt like I could not breathe after novocaine
I have had quite a bit of dental work done in the last few years and I have never had an adverse reaction to anesthetic until today.
I went in to have my temp crown reset after it had come loose. My teeth were quite sore from being exposed all weekend, so I asked to be numb.
Shortly after the injections (there were several) I felt like I could not breath. I sat up in the chair and in a few minutes was better again, but it was strange and scary. It was very similar to the feeling I had when I had a spinal during my c-section. The assistant said that the dentist had not used epinephrine so there is no reason that it should have happened, but it did.
I will need novocaine again when I have the permanent crown set. I am wondering where this reaction came from as I have never had a similar reaction before.
Also it is now 15 hours after the procedure and the corner of my mouth is still numb enough that I am drooling a bit. Gross, but true.
What is this all about?
It is not clear exactly what happened but if your dentist got your vital signs at the time, that would help to know better. My guess, and that is all this is based on what you wrote, is that with all of the injections, you may have become pre-syncopal, meaning you were about to pass out. This happens with some frequency with injections anytime and especially if they may be painful. This is fairly common with epidural as well. That would be my guess.
I do not think it is the actual medication itself. In dentistry, this often happens when the nerve is contacted by the needle and there is a sharp electrical-like sensation. This can also cause prolonged anesthesia like you are experiencing. If it doesn't get better in a couple days, you should contact your dentist.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University